Nebraska, 2013

Hail in Nebraska, May 16, 2013

May 16, 2013 · NWS OAX · 2 events in 1 county or zone

An upper level disturbance that tracked across Nebraska during the late morning and early afternoon of May 15th brought an area of thunderstorms that moved from western through northeast Nebraska. An isolated storm produced large hail in northeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance that tracked across Nebraska during the late morning and early afternoon of May 15th brought an area of thunderstorms that moved from western through northeast Nebraska. An isolated storm produced large hail in northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 5:07 AM CST, 8 hours 41 minutes earlier.

Area forecast discussion, May 16, 5:07 AM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 AM CDT THU MAY 16 2013

.AVIATION...
12Z TAFS FOR KOFK...KOMA AND KLNK.

ALTHOUGH PREVAILING VFR CONDITIONS WERE FORECAST FOR TAF SITES
THROUGH 17/12Z...SEVERAL ISSUES WILL NEED MONITORING. FIRST IS
EXPANDING AREA OF MOISTURE/LOW CLOUDS JUST N OF KS BORDER SW OF
BEATRICE AT 11Z THIS MORNING. ALTHOUGH BULK OF THESE CLOUDS
SHOULD REMAIN SW OF TAF SITES TODAY BEFORE MIXING OUT THIS
MORNING...SOME OF THE RESIDUAL MOISTURE ON NE SIDE COULD ALLOW FOR
A BRIEF PERIOD OF CIGS BELOW FL030 THIS MORNING AT KLNK AND
POSSIBLY KOMA. IN ADDITION...A WEAK FRONT IN SERN NEBR WILL BE
LIFTING NORTH TODAY COINCIDENTAL WITH A DISTURBANCE TRACKING
ACROSS NEBRASKA. THESE FEATURES COULD BRING TSTM DEVELOPMENT
JUST ABOUT ANYWHERE DURING THE TAF VALID PERIOD AND IN ANY
STRONGER SHOWERS/STORMS...CONDITIONS COULD CONCEIVABLY DROP INTO
IFR CATEGORY BRIEFLY. COVERAGE WAS EXPECTED TO BE MORE
CONCENTRATED LATE THIS AFTERNOON THROUGH LATE EVENING AND
ESPECIALLY OVER NERN NEBR.

CHERMOK
&&

.PREV DISCUSSION... /ISSUED 402 AM CDT THU MAY 16 2013/

DISCUSSION...

MAIN FORECAST CONCERNS CENTER AROUND THUNDERSTORM CHANCES NEXT FEW
DAYS.

00Z UPPER AIR ANALYSIS ALONG WITH LATEST WATER VAPOR IMAGERY SHOWS
A CLOSED LOW OVER CENTRAL OKLAHOMA WITH BELT OF THE WESTERLIES
EXTENDING FROM THE WESTERN STATES INTO THE NRN PLAINS. THERE IS A
PIECE OF SHORTWAVE ENERGY WITHIN THE WESTERLIES OVER NORTHERN
COLORADO. AT THE SURFACE...A QUASI STATIONARY FRONT EXTENDS FROM
WEST TO EAST ACROSS FAR SOUTHEAST NEBRASKA AND INTO EXTREME
SOUTHERN IOWA AND NORTHERN MISSOURI. THERE REMAINS QUITE A
DEWPOINT GRADIENT ALONG THIS BOUNDARY WITH LOWER 60S TO THE SOUTH
AND 40S TO THE NORTH. THIS BOUNDARY WILL PUSH NORTH AS A WARM
FRONT TODAY BRINGING THE HIGHER SFC DEWPOINTS ALONG WITH IT. MIXING
TO AROUND 800MB TODAY PUTS MUCH OF THE FORECAST AREA INTO THE 80S.

THE ABOVE MENTIONED COLORADO IMPULSE WILL CONTINUE TO MOVE
NORTHEAST THROUGHOUT THE DAY. WE EXPECT SHOWERS AND ISOLATED
THUNDERSTORMS TO CONTINUE AHEAD OF IT THROUGH WESTERN NEBRASKA
AND EVENTUALLY INTO NORTHEAST NEBRASKA. INSTABILITY WILL BE
INCREASING ACROSS THE REGION AS MOISTURE CONTINUES TO PUSH NORTH
WITH THE WARM FRONT. WILL CONTINUE THE CHANCE OF THUNDERSTORMS ALONG
AND NORTH OF THE FRONT FROM LATE THIS AFTERNOON INTO TONIGHT AS
MID LEVEL LAPSE RATES INCREASE AHEAD OF THE IMPULSE. THE STORMS
SHOULD EVENTUALLY MOVE NORTHEAST OF THE AREA LATER TONIGHT ALONG WITH
THE MID LEVEL IMPULSE. BEHIND IT...WEAK MID LEVEL RIDGING WILL
MOVE OVERHEAD AND SHOULD KEEP FRIDAY DRY. TEMPERATURES WILL REMAIN
MILD WITH HIGHS IN THE LOWER TO MID 80S AND A GUSTY SOUTHEASTERLY
WIND.

PATTERN BECOMES MUCH MORE ACTIVE INTO THE WEEKEND AS A WESTERN
TROUGH ADVANCES TOWARD THE FOUR CORNERS REGION BY SATURDAY. AHEAD
OF THIS...SEVERAL IMPULSES WILL EJECT OUT AHEAD OF THIS FEATURE
WHILE SOUTHERLY MOIST FLOW INCREASES ACROSS THE SOUTHERN PLAINS.
AS THE DYNAMICS COME TOGETHER TO OUR WEST SATURDAY...STORMS ARE
EXPECTED TO FOCUS ALONG A LEE SIDE SURFACE TROUGH FROM THE
DAKOTAS INTO WESTERN NEBRASKA. THIS ACTIVITY WILL ADVANCE EASTWARD
INTO A FAIRLY CAPPED ENVIRONMENT WHICH SHOULD WEAKEN BY EVENING.
UNCERTAINTY REMAINS ON JUST HOW FAR EAST THE ACTIVITY WILL
SPREAD...BUT A STRENGTHENING SOUTHERLY LOW LEVEL JET WILL BE
AIDING IN SUSTAINED OVERNIGHT ACTIVITY.

MUCH STRONGER UPPER LEVEL SUPPORT WILL EJECT OUT OF THE UPPER
TROUGH AND INTO OUR REGION SUNDAY AFTERNOON WHERE A MOIST AND
UNSTABLE AIRMASS WILL RESIDE. A SURFACE BOUNDARY IS PROGGED TO
MOVE EAST ACROSS THE REGION DURING PEAK HEATING AND SHOULD BE THE
FOCUS FOR POTENTIALLY SEVERE THUNDERSTORMS AS DEEP BULK SHEAR
INCREASES.

COOLER TEMPERATURES IN STORE FOR EARLY NEXT WEEK AS A NORTHERN
PLAINS LOW KEEPS THE AREA IN NORTHWESTERLY FLOW.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 16, 10:28 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1128 AM CDT THU MAY 16 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1128 AM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE STORMS ARE POSSIBLE DURING THE AFTERNOON AND
POSSIBLY TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE REGION
SATURDAY NIGHT. THE STRONGEST STORMS LOOK TO BE ON SUNDAY
AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 16, 9:59 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1059 AM CDT THU MAY 16 2013

IAZ069-080-161630-
POTTAWATTAMIE IA-MONTGOMERY IA-
1059 AM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATTAMIE AND PARTS
OF MONTGOMERY COUNTIES UNTIL 1130 AM CDT...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS EXTENDING FROM EAST OF OAKLAND TO NORTHEAST OF
STANTON...OR ABOUT 35 MILES EAST OF OMAHA. THESS STORM WERE NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF DIMES...WIND GUSTS UP TO 40 MPH AND VERY
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALNUT...ELLIOTT AND GRANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4093 9494 4114 9538 4150 9533 4150 9516
      4116 9516 4116 9493
TIME...MOT...LOC 1555Z 11DEG 2KT 4123 9525

MILLER
Special weather statement, May 16, 9:59 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1059 AM CDT THU MAY 16 2013

IAZ069-080-161630-
POTTAWATTAMIE IA-MONTGOMERY IA-
1059 AM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATTAMIE AND PARTS
OF MONTGOMERY COUNTIES UNTIL 1130 AM CDT...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS EXTENDING FROM EAST OF OAKLAND TO NORTHEAST OF
STANTON...OR ABOUT 35 MILES EAST OF OMAHA. THESE STORMS WERE NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF DIMES...WIND GUSTS UP TO 40 MPH AND VERY
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALNUT...ELLIOTT AND GRANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4093 9494 4114 9538 4150 9533 4150 9516
      4116 9516 4116 9493
TIME...MOT...LOC 1555Z 11DEG 2KT 4123 9525

MILLER
Special weather statement, May 16, 12:06 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
106 PM CDT THU MAY 16 2013

NEZ011-016-017-161845-
ANTELOPE NE-PIERCE NE-KNOX NE-
106 PM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR ANTELOPE...NORTHWESTERN PIERCE
AND CENTRAL KNOX COUNTIES UNTIL 145 PM CDT...

AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST
OF MONOWI TO 7 MILES SOUTH OF CLEARWATER...OR ALONG A LINE EXTENDING
FROM 22 MILES SOUTHEAST OF PICKSTOWN TO 38 MILES WEST OF NORFOLK...
AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NELIGH...CREIGHTON...VERDIGRE...ORCHARD...CLEARWATER...NIOBRARA...
SANTEE...BRUNSWICK...CENTER...ROYAL...WINNETOON...VERDEL AND BAZILE
MILLS.

LAT...LON 4284 9815 4276 9804 4277 9795 4282 9788
      4286 9788 4287 9783 4217 9782 4192 9825
      4191 9829 4288 9831
TIME...MOT...LOC 1804Z 234DEG 34KT 4284 9821 4207 9818

MILLER
Special weather statement, May 16, 12:52 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
152 PM CDT THU MAY 16 2013

NEZ011-012-016-017-030-031-161930-
BOONE NE-CEDAR NE-ANTELOPE NE-PIERCE NE-MADISON NE-KNOX NE-
152 PM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR BOONE...SOUTHWESTERN CEDAR...
ANTELOPE...PIERCE...NORTHWESTERN MADISON AND SOUTHEASTERN KNOX
COUNTIES UNTIL 230 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLOOMFIELD
TO 8 MILES NORTH OF SPALDING...OR ALONG A LINE EXTENDING FROM 26
MILES SOUTHWEST OF YANKTON TO 38 MILES EAST OF BURWELL...AND MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALBION...NELIGH...PLAINVIEW...CREIGHTON...BLOOMFIELD...OSMOND...
ELGIN...WAUSA...CEDAR RAPIDS...CLEARWATER...PETERSBURG...OAKDALE...
MEADOW GROVE...TILDEN...BRUNSWICK...MAGNET...PRIMROSE...FOSTER AND
MCLEAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4205 9829 4270 9775 4254 9728 4150 9815
      4161 9829
TIME...MOT...LOC 1850Z 306DEG 14KT 4260 9773 4181 9839

DEE

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
May 16, 1:48 PM CST to 1:53 PM CST
Where
Wayne County, 2.13 mi SSE of Carroll
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.250, -97.170

Hail up to around dime-size fell for about 5 minutes.

Hail, Wayne

When
May 16, 1:53 PM CST
Where
Wayne County, 2.07 mi N of Winside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.210, -97.170

Hail up to quarter-size was reported by a spotter in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440187, 440188.